07252017Headline:

Phoenix, Arizona

HomeArizonaPhoenix

Email Amber Racine Amber Racine on LinkedIn Amber Racine on Twitter Amber Racine on Facebook
Amber Racine
Amber Racine
Contributor •

Why Was The FDA So Late to Warn of Fosamax Femur Fractures?

Comments Off

This week, the FDA issued an update on the risk of femur fractures associated with the use of bisphosphonates to treat osteopenia and/or osteoporosis. Bisphosphonate medications include: Fosamax, Actonel, and Boniva.

Many bisphosphonate users have suffered atypical fractures of the femoral shaft after long-term use of these medications – which are ironically consumed to strengthen bone density. Their stories are remarkably similar. Women who were walking down the street, rising from a seated position or even standing still; suddenly hearing a “crack” and falling to the ground. Typically, these women report experiencing pain in their legs for weeks or even months before their fall and often attribute it to soreness or another condition, such as arthritis.

The FDA’s new recommendations are aimed at guiding healthcare professionals to better recognize women who are at risk for atypical bisphosphonate-related femur fractures. They are urging doctors to discuss the risks and benefits of bisphosphonate use when prescribing these medications, and when evaluating patients who have treated with bisphosphonates for more than five years. They are also asking doctors to consider femoral fractures in bisphosphonate-users who report thigh and/or groin pain and to discontinue bisphosphonates for patients who have suffered a femoral fracture.

This safety information will soon be provided on the labeling information for all bisphosphonate medications. Bisphosphonate uses should be aware of their increased risk of atypical femoral fracture and contact their doctor if they are experiencing any symptoms. Thigh/groin pain, stress fractures, femur fractures, or any other adverse effects experienced after taking a bisphosphonate, should also be reported to the FDA.